Amoxicillin, dicloxacillin, penicillin G, penicillin V, piperacillin and ticarcillin all contain penicillin. Those who are allergic to penicillin need to refrain from taking any of these medications.
Medications that contain penicillin treat different types of bacterial infections. Those allergic to penicillin should always inform their doctors of their allergy. Allergic symptoms include, but are not limited to, fever, itching, skin rash, wheezing, difficulty breathing, runny nose, watery eyes and anaphylaxis. Anaphylaxis is rare and sometimes fatal. It causes seizures, gastrointestinal distress, low blood pressure, difficulty breathing and loss of consciousness.
Individuals who suspect an allergic reaction to penicillin should seek emergency help immediately. Penicillin allergy happens when the body's immune system mistakes the medicine for a dangerous infection. People usually detect a penicillin allergy after the first exposure to it. People with several food or medication allergies are at a higher risk for a penicillin allergy. A history of the allergy in the family also increases the risk. Doctors record medical history at the beginning of visits to try to rule out any medications a person is allergic to or could potentially cause an allergic reaction. Skin tests can detect a penicillin allergy in an individual who has a family history of the affliction.